Pennsylvania, 2024Damaging Winds in Pennsylvania, May 26, 2024
May 26, 2024 · NWS PBZ · 12 events in 3 counties and zones
A well-developed squall line cross the region during the late afternoon and early evening hours of May 26th. The environment, including a 40-50 knot low-level jet and some 1000-1500 J/kg of surface-based CAPE, helped to maintain the intensity of the line across eastern Ohio and northern West Virginia and into Pennsylvania, before fading somewhat after sunset to the north and east of Pittsburgh.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well-developed squall line cross the region during the late afternoon and early evening hours of May 26th. The environment, including a 40-50 knot low-level jet and some 1000-1500 J/kg of surface-based CAPE, helped to maintain the intensity of the line across eastern Ohio and northern West Virginia and into Pennsylvania, before fading somewhat after sunset to the north and east of Pittsburgh. Widespread damage to trees and power lines was reported, with a few instances of structural damage as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 26, 5:53 PM EST, 19 minutes earlier.
Area forecast discussion, May 26, 5:53 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
653 PM EDT Sun May 26 2024
.SYNOPSIS...
A squall line will continue to advance through the region this
evenikng. Damaging wind will be the main threat; 55mph to
70mph will likely prompt trees down and power outages. Severe
storm potential decreases after 10pm this evening.
&&
.NEAR TERM /THROUGH MONDAY/...
KEY MESSAGES:
- Severe storms will continue for the next 3 to 4 hours; damaging
wind, a spin up tornado, and excessive rainfall will be the
main threats
-------------------------------------------------------------------
7pm Update: A line squall line will continue to advance into
western PA this evening. Damaging wind gusts have been reported
in a number of counties in eastern Ohio. Surges within the line
segment may prompt a tornado warning. With the fast track of
the line, flash flood will not be a concern through midnight.
Previous Discussion:
Flat upper ridging and surface high pressure make a brief
appearance in the wake of Saturday's cold front and provide a
dry day through this afternoon. This will be the best day of
the holiday weekend with little noticeable difference in the
airmass behind the cold front as NBM probability for >85F is
40-60% mainly from Pittsburgh south. It will feel on the muggier
side too with dew points in the low to mid 60s. The only
wrinkle will be increasing moisture in developing southwest flow
aloft that will overspread mid/upper level clouds this
afternoon ahead of a line of showers and thunderstorms that will
move across the area.
Latest CAMs have been consistent advancing an already developed squall
line across the Tennessee Valley into our area with the support
of an upper shortwave. Most likely timing to reach our western-
most counties being around 5pm. The highest threat for severe
will be in eastern Ohio where a Slight Risk (2/5) is in place;
elsewhere the Marginal (1/5) remains. Despite the line's arrival
into western PA around sunset, it may be able to maintain its
strength aided by a developing 30-50 knot 850 mb jet and hi res
ensemble mean CAPE of 1000-1500 J/kg. Of concern with this line
will be primarily damaging wind, but a conditional QLCS tornado
threat may exist as well. Forecast soundings depict a veering
wind profile ahead of the line (resultant of the increasing
south/southwest LLJ atop a southerly/southeasterly surface
wind), 20-30 kt of 0-3 km shear oriented nearly line-normal to
the northwest/southeast oriented squall line, and up to 100 J/kg
of 3CAPE to promote stretching. Thus, if the line remains
balanced/shear dominant, in addition to a damaging wind threat,
any part of the line that surges with an orientation
perpendicular to the 0-3 km shear vector may support the risk
for QLCS tornadogenesis. The one question, and potential
limiting factor for tornadoes, will be DCAPE values >750 J/kg
which may aid in making the line cold pool dominant and thus
limiting the tornado threat. The 2% tornado risk has been
expanded further east because of this concern. Heavy rain may
accompany the line as well which could pose a localized flooding
concern especially across urban areas and locations that got
the most rain the past 24 hours.
The line will push out of our area around midnight and give us brief
break before additional energy pivots around an upper low across the
Great Lakes and redevelopment of rain showers is expected south and
west of Pittsburgh. Hi res ensemble 90th percentile (reasonable
worst case scenario) doesn't paint much more than 0.30"/hr rates, so
despite this area seeing the most rain in the past 24 hours, don't
expect to see widespread flooding concerns outside of perhaps some
minor issues in flood prone areas.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
KEY MESSAGES:
- Another round of potentially strong to severe thunderstorms Monday
afternoon
- Daily rain chances and below normal temperatures take over
-------------------------------------------------------------------
Ensembles indicate only slight deviations from the mean in regard to
the depth of an upper trough and additional shortwave energy
traversing an upper low spinning across the Great Lakes through
mid week. Aided by daytime heating and slow passage of a cold
front, yet another round of strong to severe thunderstorms is
possible on Monday with most of our area again outlined in a
Marginal Risk save for the higher elevations of PA/WV which are
in a Slight Risk. With the threat for any lingering boundaries
from Sunday or other focuses of development not being resolved
by current CAMs, confidence in coverage and development is low.
That said, initiation along the ridges by late morning quickly
moving off to our east is possible. Along and ahead of the cold
front, we'll likely see additional convection across eastern OH
and western PA, but destabilization remains in question owing to
breaks of cloud coverage as southwest flow aloft advects in
moisture ahead of the front. Large spreads in NBM low end vs.
high end coverage lend lower confidence to this aspect of the
forecast. Mean CAPE is progged around 800 J/kg and effective
shear near 30 knots, so some strong to severe storms are
possible with primary threats of damaging wind and hail, but
trends will need to be monitored. Highs Monday will be thus be
cooler than those over the weekend with mid 70s most likely but
dependent on the cloud cover.
The upper low will swing more shortwaves around its base and aid in
daily, diurnally driven scattered precipitation chances as well as
below normal temperatures. Late Tuesday into Wednesday morning may
feature the highest rain chances as a more potent shortwave and
surface trough cross the region with 24 hour totals ranging from a
trace to 0.75" at most.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
KEY MESSAGES:
- Cool temperatures continue through the end of the week
- Dry weather favored to take over by Thursday
-------------------------------------------------------------------
By Thursday, ensemble disagreement increases with the axis and
strength of the upper trough, but any flavor of solutions doesn't
kick it out of the eastern CONUS until toward next weekend. Broad
surface high pressure should build on Thursday and turn the area
dry, but it's possible that it's slower to build and shower chances
continue into Thursday especially as a potent upper wave makes one
final pass through the area before upper ridging finally builds with
decent confidence among the long range ensembles. Lows may dip as
cool as the low to mid 40s come mid to late week as the cooler
airmass settles in with highs 5-8 degrees below average.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A scattered to broken cu field has developed this afternoon with
cigs hovering at low-end VFR levels for the most part (3-5kft
AGL). Thickening cirrus may result in this cu field diminishing
somewhat as we head into late afternoon, before low clouds
increase again as a squall line enters the area from the west.
The timing for the line of thunderstorms has remain largely
unchanged as of the 18Z update and is expected to reach ZZV
around 22Z, PIT around 00Z, and DUJ around 03Z. This initial
line of convection may have embedded strong to severe
thunderstorms capable of producing damaging straight-line winds
and possibly a brief tornado or two.
After the first line passes through, a brief lull is expected,
followed by another round of showers and possibly a few
thunderstorms during overnight hours, starting mainly after 05Z
at ZZV, 08Z at PIT, and 11Z at DUJ. With this second overnight
round will also come more widespread restrictions as ceilings
lower to MVFR levels (IFR also possible at FKL/DUJ). These
showers and restrictions continue through Monday morning, likely
not improving until the tail end (or just beyond) the current
24hr TAF cycle.
Winds remain light and generally out of the south through this
evening and tonight before veering to more southwesterly and
increasing slightly to around 10-12 knots with infrequent gusts
to 20 knots by Monday morning.
.Outlook...
Conditions return to VFR Monday afternoon, but periodic
restrictions and rain chances continue through mid-week as a
series of disturbances move through the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...MLB
NEAR TERM...MLB
SHORT TERM...MLB
LONG TERM...MLB
AVIATION...Cermak
Hazardous weather outlook, May 26, 1:01 PM EST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
201 PM EDT Sun May 26 2024
OHZ041-050-PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>004-012-
021-509>514-271815-
Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
201 PM EDT Sun May 26 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected late this evening and into
the overnight. Some storms may be severe with damaging wind, hail,
and tornadoes possible. Heavy rainfall could lead to localized
flooding concerns.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms are possible again on Monday. Some may be
strong to severe with wind and hail being the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
OHZ039-040-048-049-057>059-068-069-271815-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-
201 PM EDT Sun May 26 2024
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected late this evening and into
the overnight. Some storms may be severe with damaging wind, hail,
and tornadoes possible. Heavy rainfall could lead to localized
flooding concerns.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms are possible again on Monday. Some may be
strong to severe with wind and hail being the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MLB
In the hours before
Local storm report, May 26, 5:14 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
614 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Dmg West Lafayette 40.27N 81.75W
05/26/2024 Coshocton OH Trained Spotter
Trees and power lines down. Time estimated from radar.
&&
Event Number PBZ2404763
CLLocal storm report, May 26, 5:27 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
627 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Tstm Wnd Dmg Newcomerstown 40.28N 81.60W
05/26/2024 Tuscarawas OH Law Enforcement
Power lines down on North College Street.
&&
Event Number PBZ2404764
SKHLocal storm report, May 26, 5:30 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
630 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Tstm Wnd Dmg Uhrichsville 40.40N 81.35W
05/26/2024 Tuscarawas OH Law Enforcement
Trees down on Route 226 at mile marker 17.
&&
Event Number PBZ2404765
SKHLocal storm report, May 26, 6:00 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
700 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Dmg Scio 40.40N 81.09W
05/26/2024 Harrison OH 911 Call Center
Tree down on county road outside of Scio, OH.
&&
Event Number PBZ2404766
SKHLocal storm report, May 26, 6:04 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
704 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Tstm Wnd Dmg Powhatan Point 39.86N 80.81W
05/26/2024 Belmont OH 911 Call Center
Trees down on State Route 7. Road had to be closed.
&&
Event Number PBZ2404767
SKHLocal storm report, May 26, 6:08 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
708 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tstm Wnd Dmg New Martinsville 39.66N 80.86W
05/26/2024 Wetzel WV 911 Call Center
Tree and power line damage widespread in the county.
Time estimated from radar.
&&
Event Number PBZ2404768
CLThunderstorm Wind, Washington
- When
- May 26, 6:12 PM EST
- Where
- Washington County, 0.53 mi E of Claysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 40.120, -80.410
Trees and wires were downed in town.
Thunderstorm Wind, Washington
- When
- May 26, 6:23 PM EST
- Where
- Washington County, 1.58 mi E of Eldersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 40.350, -80.450
Trees and wires were downed near Eldersville Road.
Thunderstorm Wind, Allegheny
- When
- May 26, 6:42 PM EST
- Where
- Allegheny County, 1.05 mi E of Cliff Mine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 40.450, -80.180
A large tree fell on a vehicle near Summit Park Drive.
Thunderstorm Wind, Washington
- When
- May 26, 6:51 PM EST
- Where
- Washington County, 0.69 mi S of Lover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -79.950
A healthy tree was snapped near Duvall Road, and some smaller limbs were downed as well.
Thunderstorm Wind, Fayette
- When
- May 26, 6:55 PM EST
- Where
- Fayette County, 1.06 mi W of Hadentown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -79.800
Large tree limbs were downed in the area.
Thunderstorm Wind, Allegheny
- When
- May 26, 6:58 PM EST
- Where
- Allegheny County, 1.26 mi ESE of Bayne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 40.590, -80.100
Large branches were downed on the road, near the I-79/I-279 split.
Thunderstorm Wind, Fayette
- When
- May 26, 7:01 PM EST
- Where
- Fayette County, Uniontown North
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -79.720
Roof damage was reported at a day care center.
Thunderstorm Wind, Fayette
- When
- May 26, 7:05 PM EST
- Where
- Fayette County, Leith
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Amateur Radio
- Coordinates
- 39.900, -79.720
Multiple reports of trees and wires down were received in Fayette County.
Thunderstorm Wind, Fayette
- When
- May 26, 7:06 PM EST
- Where
- Fayette County, 0.68 mi NNE of Percy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.940, -79.647
Trees were downed on Rosy Hill Road.
Thunderstorm Wind, Fayette
- When
- May 26, 7:08 PM EST
- Where
- Fayette County, 0.53 mi E of Connellsville Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.970, -79.640
A metal roof was blown off of a gast station and on to the road.
Thunderstorm Wind, Allegheny
- When
- May 26, 7:12 PM EST
- Where
- Allegheny County, 1.77 mi SE of Talley Gavey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.563, -79.924
Several trees were reported down in Hartwood Acres at the end of Green Valley Drive.
Thunderstorm Wind, Fayette
- When
- May 26, 7:24 PM EST
- Where
- Fayette County, 0.33 mi ESE of Ohiopyle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.868, -79.494
Ten trees were reported down along Ferncliff Trail and Buffalo Nut Trial at Ohiopyle Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, May 26, 20245 deaths · 18 injured · EF3 · 28 events
- Tornadoes and Flash Flooding in Kentucky, May 26 to 27, 20242 deaths · 22 injured · $5.2 million · EF3 · 63 events
- Tornadoes and Flash Flooding in Missouri, May 26 to 28, 20242 deaths · $3.6 million · EF3 · 43 events
- Tornadoes and Hail in Arkansas, May 26, 20241 death · 2 injured · $110 million · EF3 · 30 events
- Tornadoes and Flash Flooding in Missouri, May 26, 20245 injured · $15 million · EF3 · 69 events
- Tornadoes and Damaging Winds in Kentucky, May 26 to 27, 20242 deaths · EF1 · 88 events
- Tornadoes and Flash Flood in Illinois, May 26, 20241 injured · $1.1 million · EF3 · 26 events
- Flooding in Arkansas, May 26, 20242 deaths · 2 events
- Tornado and Damaging Winds in Virginia, May 26, 20241 death · 5 injured · $414,000 · EF0 · 22 events
- Tornadoes and Hail in Illinois, May 26, 2024$10 million · EF2 · 18 events
- Tornado and Damaging Winds in Kentucky, May 26 to 27, 20241 injured · $1.6 million · EF1 · 116 events
- Tornadoes and Hail in Arkansas, May 26, 2024$1.2 million · EF2 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184654, 1184655, 1184656, 1184657, 1184658, 1184659, 1184660, 1184661, 1184662, 1184663, 1184664, 1184665.